Cough

20 September 2016

Paediatricians warn: codeine not safe for kids

A leading paediatricians' group has warned that the way codeine is processed in the body is very dangerous for children and can result in death.

0

Codeine is unsafe for children and should no longer be given to them, a new report from a leading paediatricians' group warns.

Converted to morphine

Codeine has been used to treat kids' pain and coughs for decades "because we thought it was safer than other narcotics," said report author Dr Joseph Tobias.

But doctors have learned that the way codeine is processed in the body is very dangerous for children and can result in death, said Tobias, chief of anaesthesiology and pain medicine for Nationwide Children's Hospital in Columbus, Ohio.

Codeine is converted by the liver into morphine, but genetic differences between people can prompt the liver to create too much morphine in some and too little in others, he explained.

Read: Why SA continues selling 'most abused over-the-counter drug'

"Now, lo and behold, we're learning that due to this genetic variation it's a very dangerous medication," Tobias added.

Children who rapidly metabolise codeine into an overdose of morphine can experience severely slowed breathing rates, and may even stop breathing and die, he said.

Commonly prescribed to children

Concerns regarding codeine have been mounting for years, but the drug is still available without a prescription in over-the-counter cough formulas from outpatient pharmacies in 28 states and the District of Columbia, the American Academy of Paediatrics (AAP) report noted.

Codeine is also still commonly prescribed to children after surgical procedures such as tonsil and adenoid removal, the report added.

More than 800,000 patients under the age of 11 were prescribed codeine between 2007 and 2011, according to one study cited in the report.

Ear/nose/throat doctors most frequently prescribe liquid codeine/acetaminophen blends, followed by dentists, paediatricians and family physicians, the report found.

Read: Rapper admits to taking 90 codeine pills a day!

The report is published online in the journal Paediatrics.

The US Food and Drug Administration slapped a black box warning on codeine medications in 2013, warning doctors to avoid giving the drug to children having surgery to remove their tonsils or adenoids.

Severe respiratory depression

Given the slow response to this health threat, the AAP decided to make a "stronger push" against the use of codeine in children, Tobias explained.

Dr Robert Glatter, an emergency physician with Lenox Hill Hospital in New York City, said codeine causes relatively few deaths, but should not be used because it is too unpredictable.

The AAP report noted at least three paediatric deaths related to codeine in 2013, including a 10-year-old who had undergone orthopaedic surgery, a 4-year-old with a tonsillectomy, and a third child who received codeine in a cough suppressant.

A search of US Food and Drug Administration data revealed 10 child deaths and three cases of severe respiratory depression attributed to codeine between 1969 and 2012, the report said.

Read: The most abused over-the-counter drug in SA

"While the number of fatalities and cases of respiratory depression are small compared to the number of doses administered over many decades of use, it's important we still draw attention to the fact that codeine is not an ideal medicine to treat pain," Glatter said.

Some hospitals already have responded by removing codeine as an option for pain relief.

"In the health system where I work, the use of codeine has been essentially eliminated for the exact safety concerns that were mentioned here," said Dr Michael Grosso, medical director for Northwell Health's Huntington Hospital in Huntington, New York.

Less effective than narcotics

Unfortunately, there are few other safe alternatives for children that are very effective. Doctors mainly rely on acetaminophen, ibuprofen or NSAIDs like aspirin to treat children's pain these days, Tobias said.

Read: The combination of ibuprofen, paracetamol and codeine

Because these over-the-counter painkillers are less effective than narcotics, doctors urge parents to start dosing their children prior to any sensation of pain following surgery, and to give them around the clock every six hours for the first 48 hours after surgery, Tobias said.

Doctors can resort to oxycodone, fentanyl or Percocet (oxycodone and acetaminophen) to control severe pain, although those drugs should be reserved for extreme cases, said Dr Amy Sniderman, a paediatrician with the Cleveland Clinic.

"They're a little more predictable," Sniderman said. "You could start with a small dose and see how a child reacts to it, and be comfortable that you can predict how the child is going to respond to it."

However, it's rare that children will require these more powerful painkillers, Sniderman said.

"In day-to-day general paediatrics, there's no reason for me to be prescribing these on a regular basis," she added.

Read more:

Youth gets high on cough medicine

Robotripping: how cough syrup addiction nearly killed me

Coughing up blood: when should you be concerned?

Copyright © 2016 HealthDay. All rights reserved.

 

Ask the Expert

Cough Expert

Professor Keertan Dheda has received several prestigious awards including the 2014 Oppenheimer Award, and has published over 160 peer-reviewed papers and holds 3 patents related to new TB diagnostic or infection control technologies. He serves on the editorial board of the journals PLoS One, the International Journal of Tuberculosis and Lung Disease, American Journal of Respiratory and Critical Medicine, Lancet Respiratory Diseases and Nature Scientific Reports, amongst others. Read his full biography at the University of Cape Town Lung Institute.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules